Op-Ed: When it comes to birth control safety, don’t confuse anecdotes with evidence
Metro reader, Philadelphia resident and medical student Annie Ferris responds to Metro’s recent story, “The Hidden Dangers of Birth Control and Tampons.”
To the editors of Metro US,
I am a fourth-year medical student at Sidney Kimmel Medical College of Thomas Jefferson University. On Thursday, I read an article on the "hidden dangers" of birth control and tampons. To my knowledge, the writer is not a doctor and has no formal medical training. She gave anecdotes from people in her own life as if they had the same scientific weight as decades of medical research and treatment. This kind of writing is not only ignorant, it's also harmful, and it angers me that patients could be led astray by this article.
The most serious concerns I have are regarding what she wrote about birth control. Her examples included a friend who has to take "bone-building pills" every day from being on the Depo-Provera shot. She also has a family member who received this treatment and is now facing a hysterectomy after experiencing uterine problems.
This is not remotely sufficient evidence to prove that birth control is harmful.
We know nothing about the other medical issues these women have that could play a part in their health. Furthermore, “uterine problems” leading to a hysterectomy are not a known side effect of the Depo shot. Lack of knowledge regarding women’s health has led her to catastrophize and attribute unrelated side effects to birth control.
It’s important to know that there are side effects to any medication you take. One of the side effects of the Depo shot is indeed decreased bone mineral density, but what the story doesn’t mention is that studies have shown the rate of bone loss is very small – only 0.5 to 3.5 percent after the first year of use.
While bone loss increases in small amounts after two years of use, it then levels off after five years. More importantly, after stopping the shot, this loss is almost completely reversed. This means that for most women, there is no need to be concerned about decreased bone density from the Depo-Provera shot. There are also plenty of other options for birth control that have fewer side effects. An OB/GYN – who has received at least nine years of training learning how to safely prescribe and administer birth control – can help provide their patients with trustworthy guidance based on evidence from millions of women, not the random examples of two people they know.
The story also states that side effects of the hormone progestin include blood clots, heart attacks, strokes, liver problems, eye problems, and rarely, death. However pregnancy itself can also cause blood clots, liver problems, and rarely, death. There are risks to everything you do, but the risks are acceptably small enough to warrant using birth control for family planning, and for many women to make the decision to become pregnant. These side effects from birth control are incredibly rare, and many forms are very safe for most women. I would strongly advise seeking medical advice from professionals rather than a newspaper columnist who confuses anecdotes with evidence.
Submit your Op-Eds to Letters@Metro.us.